Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 156, NWS Bismarck, ND

July 22, 2001Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 1:01 AM MDT for Dunn County, Stark County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 1:01 AM MDT (07:01 UTC)
Expired
Jul 22, 2001, 2:00 AM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 147 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:30 AM MDTThunderstorm Wind 52 EMarshall, ND
Jul 22, 1:50 AM MDTHail 0.88Richardton, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220702
SVRBIS

NDC025-089-220800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM MDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
  STARK COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF DICKINSON

* UNTIL 200 AM MDT(300 AM CDT)

* AT 101 AM MDT(201 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 48 MILES NORTH OF
  DICKINSON TO 22 MILES SOUTHWEST OF DICKINSON...MOVING EAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARSHALL AT 115 AM MDT
  HALLIDAY AT 115 AM MDT
  DICKINSON AT 115 AM MDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY
MORNING(500 AM CDT SUNDAY MORNING) FOR WESTERN NORTH DAKOTA.

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:49 PM MDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 1:49 PM MDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT SAT JUL 21 2001

CONVERGENCE LINE ACROSS SOUTHEAST NORTH DAKOTA HAS WEAKENED THIS
AFTERNOON...ALTHOUGH SATELLITE SHOWS CONVECTIVE CU AND ONE TSTM IN
NORTH CENTRAL SD. HAD INITIALLY THOUGH OF A FLASH FLOOD WATCH IN
ZONES BORDERING SD BUT MID LEVEL FLOW SEEMS TO BE SOUTHEAST AND 18Z
ABR SOUNDING STRONGLY CAPPED...SO WILL HOLD OFF FOR NOW. SURFACE
TEMPS REMAINING IN THE 80S ACROSS THE FORECAST AREA ALTHOUGH
DEWPOINTS ARE IN THE 60S AND LOWER 70S. INSTABILITY IS WEAKLY ATO
MODERATELY CAPPED AND WILL HAVE TO WAIT FOR EVENING COOLING AND THE
NEXT WEAK SHORT WAVE ALOFT TO GET STRONG TSTMS STARTED. ASSORTED
SURFACE BOUNDARIES COULD ALSO START TSTMS AND WILL HAVE TO WATCH.
MODELS CONTINUE ON THE TREND OF PREVIOUS RUNS IN BRINGING A SURFACE
LOW ACROSS THE REGION ON SUNDAY AND MONDAY. LOOKS LIKE THE CHANCE OF
STRONG THUNDERSTORMS WILL CONTINUE SUNDAY. EVEN WITH A NORTHWEST
FLOW BEHIND THE LOW ON MONDAY...DEWPOINTS WILL BE SLOW TO FALL...SO
WILL KEEP A CHANCE OF AFTERNOON AND EVENING SHOWERS AND TSTORMS IN
THE FORECAST. TEMPS SHOULD TREND BELOW NORMAL THROUGH THE REST OF
THE WEEK...AND AS AN UPPER LEVEL LOW MOVES ACROSS CANADA...WILL PUT
A CHANCE OF TSTMS IN FCST DURING MIDWEEK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 21, 9:23 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1023 PM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1040 PM    TROTTERS                  ND   .88 INCH HAIL

07/20/01   GOLDEN VALLEY                  REPORTED BY COOPERATIVE

                                          OBSERVER.

1200 AM    SAWYER                    ND   WIND DAMAGE

07/21/01   WARD                           REPORTED BY COOPERATIVE

                                          OBSERVER. LARGE TREES

                                          DOWN.

0100 AM    SELZ                      ND   60 MPH TSTM GUST

07/21/01   PIERCE                         REPORTED BY PUBLIC.

                                          BRANCHES DOWN.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:53 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 21, 11:18 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jul 22, 12:01 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 1:24 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail51 min
Jul 22, 1:30 AM MDTSevere Thunderstorm WarningBISHettinger, Slope60 min
Jul 22, 1:38 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 1:50 AM MDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 2:16 AM MDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 2:38 AM MDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISMorton63 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 22, 4:01 AM MDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 4:42 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman51 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.